Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 97, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 6, 2012, 5:17 PM CDT for Jackson County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2012, 5:17 PM CDT (22:17 UTC)
- Expired
- May 6, 2012, 6:15 PM CDT
- In force
- 58 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Jackson County, MS
The radar
The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2255 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 439 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
579 WUUS54 KLIX 062217 SVRLIX MSC059-062315- /O.NEW.KLIX.SV.W.0097.120506T2217Z-120506T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 517 PM CDT SUN MAY 6 2012 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN JACKSON COUNTY IN SOUTHERN MISSISSIPPI... * UNTIL 615 PM CDT * AT 515 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTH OF VANCLEAVE...OR 18 MILES NORTHWEST OF ESCATAWPA...AND MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3049 8861 3052 8888 3073 8885 3073 8863 TIME...MOT...LOC 2217Z 003DEG 15KT 3068 8873 $$ CAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:38 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 6, 3:38 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
338 PM CDT SUN MAY 6 2012
.SYNOPSIS...
PHONE LINE OUTAGE CONTINUES. AWIPS REMAINS OPERATIONAL...AS DOES
INTERNET. WE ARE ABLE TO BE CONTACTED ON 12PLANET AND NWSCHAT.
WEAK HIGH PRESSURE REMAINS OVER THE AREA AT THE SURFACE WITH UPPER
IMPULSES MOVING SOUTHWARD ACROSS ALABAMA AND GEORGIA...AS WELL AS
ONE MOVING EASTWARD ACROSS TEXAS. ISOLATED CONVECTION HAS
DEVELOPED ON LAKE AND SEA BREEZE BOUNDARIES WITH THE STRONGEST
STORMS OVER ST. TAMMANY PARISH THAT LIKELY PRODUCED ABOUT 2 INCHES
OF RAIN. OUTSIDE OF CONVECTION...TEMPERATURES GENERALLY WARMED
INTO THE UPPER 80S THIS AFTERNOON.
&&
.SHORT TERM...
AS HAS BEEN THE CASE THE LAST COUPLE OF DAYS...ISOLATED CONVECTION
IS EXPECTED TO CONTINUE INTO THE EVENING HOURS BEFORE DISSIPATING.
WILL HOLD POPS THROUGH 02Z FOR LOUISIANA AND THROUGH MIDNIGHT FOR
THE MISSISSIPPI COAST. ANTICIPATE A REPEAT ON MONDAY AFTERNOON.
COLD FRONT WILL APPROACH THE AREA TUESDAY NIGHT AND
WEDNESDAY...PROVIDING MORE OF A FOCUS FOR THE DEVELOPMENT OF
THUNDERSTORMS ON WEDNESDAY. POPS ON MONDAY SIMILAR TO
TODAY...ABOUT 10 PERCENT HIGHER ON TUESDAY AND UP TO AROUND 40
PERCENT OR SO ON WEDNESDAY.
&&
.LONG TERM...
MODELS ARE NOW IN A LITTLE BETTER AGREEMENT IN PUSHING THE FRONT
THROUGH THE COASTAL WATERS ON THURSDAY. ALSO IN BETTER AGREEMENT
ABOUT BRINGING ENERGY OUT OF THE SOUTHWESTERN STATES ACROSS THE
GULF COAST STATES NEXT WEEKEND. BOTH ECMWF AND GFS DEVELOP A
SURFACE LOW OVER THE GULF OF MEXICO WHICH HAS THE POTENTIAL TO
BRING SIGNIFICANT RAINFALL TO THE AREA NEXT WEEKEND. DUE TO
DIFFERENCES IN TIMING AND TRACK...PRECIPITATION CHANCES WILL
REMAIN IN THE 20-40 PERCENT RANGE FOR NOW. THE FRONTAL PASSAGE
SHOULD ALLOW FOR AT LEAST COOLER OVERNIGHT TEMPERATURES FOR
THURSDAY THROUGH NEXT WEEKEND...WITH HIGHS REMAINING AROUND
NORMAL.
&&
.AVIATION...
WITH MOISTURE IN PLACE...CONVECTION DEVELOPED FAIRLY EARLY THIS
MORNING SOUTH OF LAKE PONTCHARTRAIN. MAIN FOCUS AGAIN IS LAKE AND
SEA BREEZE BOUNDARIES. AWAY FROM CONVECTION...VFR CONDITIONS ARE
PREVALENT. WILL HANDLE CONVECTION OVER THE NEXT FEW HOURS WITH
TEMPO OR VCTS AS NECESSARY. PRECIPITATION SHOULD DISSIPATE AFTER
00Z. FORECAST SOUNDINGS INDICATE THAT MOISTURE WILL BE SOMEWHAT
LESS OVERNIGHT...AND GUIDANCE IS NOT INDICATING THE MVFR CEILINGS
THAT HAVE BEEN OCCURRING THE PAST SEVERAL MORNINGS. AFTERNOON
CONVECTION IS AGAIN ANTICIPATED ON MONDAY.
&&
.MARINE...
WINDS AND WAVES SHOULD REMAIN BENIGN UNTIL FRONTAL PASSAGE
WEDNESDAY NIGHT INTO THURSDAY. COOL AIR ADVECTION MAY REQUIRE
HEADLINES BY THURSDAY...WITH MORE SIGNIFICANT WINDS AND WAVES
POSSIBLE NEXT WEEKEND IF GULF LOW PRESSURE DEVELOPS.
&&
DECISION SUPPORT...
DSS CODE...BLUE
DEPLOYED...NONE
ACTIVATION...NONE
ACTIVITIES...NONE
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 67 89 65 87 / 10 20 20 30
BTR 68 89 67 88 / 10 10 20 20
ASD 70 88 68 86 / 10 10 20 20
MSY 70 87 69 85 / 10 10 10 20
GPT 71 85 70 84 / 10 20 20 20
PQL 69 85 68 85 / 10 20 20 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
35/RSW
21/FRHazardous weather outlook, May 6, 11:46 AM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1146 AM CDT SUN MAY 6 2012 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-071700- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1146 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ASSOCIATED WITH SEA BREEZES ARE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. BRIEF HEAVY RAIN AND SOME LIGHTNING STRIKES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS NEAR SEA BREEZE BOUNDARIES ARE POSSIBLE EACH DAY...MAINLY BETWEEN 10 AM AND 8 PM. BRIEF HEAVY RAIN AND SOME LIGHTNING STRIKES ARE POSSIBLE. A SLIGHT INCREASE IN COVERAGE IS POSSIBLE TUESDAY AND WEDNESDAY AS A COLD FRONT MOVES THROUGH THE AREA. A FEW STRONG STORMS MAY BE POSSIBLE...HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED. TIDE RANGES WILL BE HIGHER THAN NORMAL THROUGH THE EARLY PART OF THE WEEK. OTHERWISE THE RISK OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 6, 1:30 PM CDT, 3 hours 47 minutes before
LAZ040-061930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 130 PM CDT SUN MAY 6 2012 ...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING ST. TAMMANY PARISH... AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER SLIDELL...MOVING NORTHWEST AT 5 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...SLIDELL...PEARL RIVER...SLIDELL AIRPORT AND LACOMBE THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40 MPH... WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 1:58 PM CDT | Areal Flood Advisory | LIX | Hancock, Pearl River | 2 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.